1. Our next Q&A session is on the topic of Christmas and dementia.This time we want our Q&A to involve our resident experts, you! Share tips and advice on navigating Christmas here in this thread.

    Pop by and post your questions or if you prefer you can email your question to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

At what point do you withdraw medication?

Discussion in 'I care for a person with dementia' started by Chewy, Oct 21, 2015.

  1. Chewy

    Chewy Registered User

    Feb 4, 2013
    31
    After my last rant, dad seems to be deteriorating day by day. His food intake is getting less and less, drinking fluids less and taken to sleeping/laying down on the floor instead of his bed. He's sleeping quite a lot during the day and not at all of a night. His chest infection seems to have cleared but the not sleeping of a night is just taking its toll. He is hallucinating and I'm not sure if the meds are just now making him feel worse. Any suggestions please .


    Sent from my iPhone using Talking Point
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,877
    Kent
    You can only ask your dad`s doctor`s advice.

    There may come a time when medication is ineffective but I don’t think it`s our decision to withdraw it without consultation with a medic.
     
  3. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,992
    Suffolk
    It was a consultant who finally withdrew OHs dementia medication. By then, there were very few MMSE questions he could answer, his walking and speech were poor, urinary incontinent, not eating very much. Sleeping a lot and had had a week of lots of TIAs ( he had mixed dementia). He died 3 months later, though I think that didn't have anything to do with withdrawal of meds. More just old age and giving up and the final chest infection.
     
  4. garnuft

    garnuft Registered User

    Sep 7, 2012
    6,585
    You definitely must not withdraw any medication without consulting your Dad's GP.

    My mother developed issues (there's an understatement!) with taking her tablets.
    Her GP removed medication ....Statins, calcium for osteoporosis, Aspirin....

    When she couldn't have vital heart surgery and was fast tracked back to her home on CHC, her Consultant withdrew all medication, heart and blood pressure meds.

    For the short time she had left she was happy to be tablet free.

    But you MUST seek advice, tell the GP your worries.


    Sent from my iPhone using Talking Point
     
  5. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    I was at a presentation last week which showed a real benefit in respect of being able to remain at home rather than needing residential care when the Alzheimers meds were continued for moderate/ severe sufferers.
    I would only with draw meds on the consultant's advice.
    Tre
     
  6. Chewy

    Chewy Registered User

    Feb 4, 2013
    31
    Thank you friends, will speak to docs tomorrow now and see what they suggest, maybe there might be something they can suggest for the hallucinations more than anything


    Sent from my iPad using Talking Point
     
  7. garnuft

    garnuft Registered User

    Sep 7, 2012
    6,585
    Hope there is some way your Dad can have peace, whatever it takes.
    It's no less than I would want for myself.
    Best wishes.


    Sent from my iPhone using Talking Point
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.